Alert archive / South Carolina / Wind Advisories in 2018

Wind Advisory 5, NWS Wilmington, NC

December 21, 20186 counties in North Carolina; 8 counties in South Carolina

NWS Wilmington, NC issued this wind advisory at Dec 21, 2018, 3:04 AM EST for 6 counties in North Carolina; 8 counties in South Carolina. It took effect at Dec 21, 2018, 11:00 AM EST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Dec 21, 2018, 3:04 AM EST (08:04 UTC)
In effect from
Dec 21, 2018, 11:00 AM EST
Expired
Dec 21, 2018, 6:20 PM EST
In force
7 hr
Issued by
NWS Wilmington, NC

Counties Bladen County, NC, Brunswick County, NC, Columbus County, NC, New Hanover County, NC, Pender County, NC, Robeson County, NC, Darlington County, SC, Dillon County, SC, Florence County, SC, Georgetown County, SC, Horry County, SC, Marion County, SC, Marlboro County, SC, Williamsburg County, SC

The radar

The Wilmington radar (KLTX), 59 km from the middle of the area, began a volume at 08:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 8.1 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2018-12-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 49 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2018-12-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
49 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
881 m above ground
0-6 km bulk shear
87 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

727 
WWUS72 KILM 210804
NPWILM

URGENT - WEATHER MESSAGE
National Weather Service Wilmington NC
304 AM EST Fri Dec 21 2018


NCZ099-105>110-SCZ054>056-058-059-211800-
/O.NEW.KILM.WI.Y.0005.181221T1700Z-181222T0000Z/
Columbus-Inland Pender-Coastal Pender-Inland New Hanover-
Coastal New Hanover-Inland Brunswick-Coastal Brunswick-
Coastal Horry-Inland Georgetown-Coastal Georgetown-Central Horry-
Northern Horry-
Including the cities of Whiteville, Tabor City, Chadbourn, 
Lake Waccamaw, Burgaw, Surf City, Wilmington, Masonboro, 
Myrtle Grove, Ogden, Carolina Beach, Seagate, 
Boiling Spring Lakes, Leland, Shallotte, Oak Island, Long Beach, 
Southport, Sunset Beach, Myrtle Beach, Socastee, 
North Myrtle Beach, Garden City, Little River, Andrews, 
Georgetown, Murrells Inlet, Conway, Longs, Bucksport, Loris, 
Green Sea, and Aynor
304 AM EST Fri Dec 21 2018

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM EST THIS
EVENING...

The National Weather Service in Wilmington has issued a Wind
Advisory, which is in effect from noon today to 7 PM EST this
evening.

* WINDS...Southwest 20 to 35 mph with gusts up to 45 mph.

* TIMING...Strong winds will develop later this morning and
  continue through most of the afternoon. 

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

15
4 follow-up statements
107 
WWUS72 KILM 211107
NPWILM

URGENT - WEATHER MESSAGE
National Weather Service Wilmington NC
607 AM EST Fri Dec 21 2018

NCZ087-096-SCZ017-023-024-032-033-039-212200-
/O.EXB.KILM.WI.Y.0005.181221T1700Z-181222T0300Z/
Robeson-Bladen-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-
Including the cities of Lumberton, Elizabethtown, Bladenboro, 
Bennettsville, McColl, Hartsville, Darlington, North Hartsville, 
Dillon, Florence, Marion, Mullins, and Kingstree
607 AM EST Fri Dec 21 2018

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 10 PM EST THIS
EVENING...

The National Weather Service in Wilmington has issued a Wind
Advisory, which is in effect from noon today to 10 PM EST this
evening.

* WINDS...Southwest 20 to 25 mph with gusts up to 35 mph.

* TIMING...Strong winds will develop later this morning and 
  continue through most of the afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds 
this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

NCZ099-105>110-SCZ054>056-058-059-212200-
/O.EXT.KILM.WI.Y.0005.181221T1700Z-181222T0300Z/
Columbus-Inland Pender-Coastal Pender-Inland New Hanover-
Coastal New Hanover-Inland Brunswick-Coastal Brunswick-
Coastal Horry-Inland Georgetown-Coastal Georgetown-Central Horry-
Northern Horry-
Including the cities of Whiteville, Tabor City, Chadbourn, 
Lake Waccamaw, Burgaw, Surf City, Wilmington, Masonboro, 
Myrtle Grove, Ogden, Carolina Beach, Seagate, 
Boiling Spring Lakes, Leland, Shallotte, Oak Island, Long Beach, 
Southport, Sunset Beach, Myrtle Beach, Socastee, 
North Myrtle Beach, Garden City, Little River, Andrews, 
Georgetown, Murrells Inlet, Conway, Longs, Bucksport, Loris, 
Green Sea, and Aynor
607 AM EST Fri Dec 21 2018

...WIND ADVISORY NOW IN EFFECT FROM NOON TODAY TO 10 PM EST THIS
EVENING...

* WINDS...Southwest 20 to 25 mph with gusts up to 40 mph.

* TIMING...Strong winds will develop later this morning and 
  continue through most of the afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$
327 
WWUS72 KILM 211535
NPWILM

URGENT - WEATHER MESSAGE
National Weather Service Wilmington NC
1035 AM EST Fri Dec 21 2018


NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-054>056-058-059-
212345-
/O.EXT.KILM.WI.Y.0005.181221T1600Z-181222T0300Z/
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown-
Central Horry-Northern Horry-
Including the cities of Lumberton, Elizabethtown, Bladenboro, 
Whiteville, Tabor City, Chadbourn, Lake Waccamaw, Burgaw, 
Surf City, Wilmington, Masonboro, Myrtle Grove, Ogden, 
Carolina Beach, Seagate, Boiling Spring Lakes, Leland, Shallotte,
Oak Island, Long Beach, Southport, Sunset Beach, Bennettsville, 
McColl, Hartsville, Darlington, North Hartsville, Dillon, 
Florence, Marion, Mullins, Kingstree, Myrtle Beach, Socastee, 
North Myrtle Beach, Garden City, Little River, Andrews, 
Georgetown, Murrells Inlet, Conway, Longs, Bucksport, Loris, 
Green Sea, and Aynor
1035 AM EST Fri Dec 21 2018

...WIND ADVISORY NOW IN EFFECT UNTIL 10 PM EST THIS EVENING...

* WINDS...Southwest 20 to 30 mph with gusts up to 45 mph.

* TIMING...Strong winds will develop later this morning and 
  continue through most of the afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

7
609 
WWUS72 KILM 211958
NPWILM

URGENT - WEATHER MESSAGE
National Weather Service Wilmington NC
258 PM EST Fri Dec 21 2018



NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-054>056-058-059-
220300-
/O.CON.KILM.WI.Y.0005.000000T0000Z-181222T0300Z/
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown-
Central Horry-Northern Horry-
Including the cities of Lumberton, Elizabethtown, Bladenboro, 
Whiteville, Tabor City, Chadbourn, Lake Waccamaw, Burgaw, 
Surf City, Wilmington, Masonboro, Myrtle Grove, Ogden, 
Carolina Beach, Seagate, Boiling Spring Lakes, Leland, Shallotte,
Oak Island, Long Beach, Southport, Sunset Beach, Bennettsville, 
McColl, Hartsville, Darlington, North Hartsville, Dillon, 
Florence, Marion, Mullins, Kingstree, Myrtle Beach, Socastee, 
North Myrtle Beach, Garden City, Little River, Andrews, 
Georgetown, Murrells Inlet, Conway, Longs, Bucksport, Loris, 
Green Sea, and Aynor
258 PM EST Fri Dec 21 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING...

* WINDS...Southwest 15 to 25 mph with gusts up to 45 mph.

* TIMING...Strong winds will continue through the early evening
  hours and up to midnight along the southeast North Carolia
  coasst.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

7
605 
WWUS72 KILM 212320
NPWILM

URGENT - WEATHER MESSAGE
National Weather Service Wilmington NC
620 PM EST Fri Dec 21 2018

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-054>056-058-059-
220030-
/O.CAN.KILM.WI.Y.0005.000000T0000Z-181222T0300Z/
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown-
Central Horry-Northern Horry-
Including the cities of Lumberton, Elizabethtown, Bladenboro, 
Whiteville, Tabor City, Chadbourn, Lake Waccamaw, Burgaw, 
Surf City, Wilmington, Masonboro, Myrtle Grove, Ogden, 
Carolina Beach, Seagate, Boiling Spring Lakes, Leland, Shallotte,
Oak Island, Long Beach, Southport, Sunset Beach, Bennettsville, 
McColl, Hartsville, Darlington, North Hartsville, Dillon, 
Florence, Marion, Mullins, Kingstree, Myrtle Beach, Socastee, 
North Myrtle Beach, Garden City, Little River, Andrews, 
Georgetown, Murrells Inlet, Conway, Longs, Bucksport, Loris, 
Green Sea, and Aynor
620 PM EST Fri Dec 21 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Wilmington has cancelled the Wind
Advisory.

Winds have dropped below wind advisory criteria this afternoon.

$$

99

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this wind advisory went out at Dec 21, 12:26 AM EST, 2 hours 38 minutes earlier.

Area forecast discussion, Dec 21, 12:26 AM EST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
1226 AM EST Fri Dec 21 2018

.SYNOPSIS...
A vigorous storm system will affect the area tonight. Gusty
winds will usher in some drier air Friday into Saturday. Fairly
seasonable weather will be brought by high pressure much of
next week. Rain will return on Thursday.

&&

.NEAR TERM /THROUGH TODAY/...
As of 930 PM Thursday...Forecast updated to cancel the Flash
Flood Watch as all heavy rain has pushed offshore already this
evening. Still expect plenty of light rain overnight, but this
will not lead to flash flooding.

Previous Discussion...Looks like a wet and potentially windy
night tonight as intensifying low pressure brings rain and
embedded heavier showers into the area. GFS showing 60+ KT winds
at H8 and the coastal parts of the area are in a Slight Risk
from the Storm Prediction Center. The big question for the night
is whether sufficient instability will develop to allow that
momentum to be transported to the surface. Forecast will show
showers and isolated thunderstorms for the evening tapering back
to more scattered action after midnight. With the cool pool
aloft nearing the area Friday, scattered showers are again
possible. Lows tonight will 55 to 60 with highs Friday in the
low to mid 60s.

&&

.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
As of 300 PM Thursday...Impressive trough crossing the area around
06Z Friday night. Despite westerly flow through a deep layer sky
cover will likely not decrease appreciably until the trough axis
passes overhead. IT will be a breezy night but wind speeds will show
a decreasing trend as the night wears on. A similar trend will be
noted on Saturday as initial mixing brings a breeze through midday
before the gradient starts relaxing in a more pronounced fashion
towards evening. Mixing will be vigorous enough to offset cold
advection in part and Friday night and Saturday both seasonable. The
relaxing gradient Saturday night will be chillier readings. &&

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 300 PM Thursday...A moisture-starved cold front Sunday night
into Monday followed by high pressure. As the high starts moving
offshore Thursday it will give way to warm frontal rains, perhaps
substantial in nature.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
As of 06Z...The main thrust of the storm system, heavier wind
and rain has exited to the northeast leaving in its wake mostly
VFR conditions. These conditions should persist through the
forecast period with maybe a fleeting MVFR observation or two.
Modest winds currently will ramp back up once again during the
day Friday with possible gusts nearing and in some cases
exceeding 30 knots.

Extended Outlook...VFR.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
As of 3 PM...South to southwest winds of 15 to 20 KT tonight will
increase to gale force Friday.  Seas will increase from 3 to 4 feet
this afternoon to 8 to 12 feet by Friday morning before peaking at
slightly higher values in the afternoon. Numerous showers are on tap
this evening and should become more scattered overnight into Friday.
Isolated storms are possible tonight until about midnight.  Storm
force gusts are possible in and near convection.

SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 300 PM Thursday...Large and slow moving low moving off to
the northeast will keep conditions very unsettled through the
period. Gale Warning will be lowered to Advisory that will last
the duration.

LONG TERM /SUNDAY THROUGH TUESDAY/... As of 300 PM Thursday...High
pressure moves through on Sunday followed by a weak cold front
Sunday night into early Monday. The subsequent high will be further
north leading to a NE wind locally as opposed to the offshore flow
of the previous two days of the periods. No flags or headlines
expected.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...Coastal Flood Advisory until 11 AM EST this morning for NCZ107.
MARINE...Gale Warning until 1 AM EST Saturday for AMZ250-252-254-256.

&&

SYNOPSIS...MBB/ILM
NEAR TERM...MAS/RAN
SHORT TERM...MBB
LONG TERM...MBB
AVIATION...SHK
MARINE...ILM
Hazardous weather outlook, Dec 20, 9:31 PM EST, 5 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
931 PM EST Thu Dec 20 2018

AMZ250-252-254-256-220245-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
931 PM EST Thu Dec 20 2018

...GALE WARNING IN EFFECT UNTIL 1 AM EST SATURDAY...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-109-SCZ017-023-024-032-033-039-055-058-059-220245-
Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick-Marlboro-
Darlington-Dillon-Florence-Marion-Williamsburg-Inland Georgetown-
Central Horry-Northern Horry-
931 PM EST Thu Dec 20 2018

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ107-220245-
Inland New Hanover-
931 PM EST Thu Dec 20 2018

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 11 AM EST FRIDAY...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-110-SCZ054-056-220245-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry-
Coastal Georgetown-
931 PM EST Thu Dec 20 2018

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Wind gusts up to around 40 mph are expected Friday afternoon and
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 20, 7:39 PM ESTSpecial Marine WarningILM66 min
Dec 20, 8:47 PM ESTSpecial Marine WarningILM58 min
Dec 20, 9:30 PM ESTCoastal Flood AdvisoryILMNew Hanover13 hr
Dec 21, 5:36 AM ESTSpecial Weather StatementILMColumbus24 min
Dec 21, 5:41 AM ESTSpecial Weather StatementILMPender34 min
Dec 21, 2:14 PM ESTSpecial Weather StatementILMBladen, Columbus, Robeson61 min
Dec 21, 2:23 PM ESTCoastal Flood AdvisoryILMNew Hanover20 hr
Dec 21, 3:31 PM ESTSpecial Weather StatementILMColumbus44 min

Nearby

Wind Advisories in South Carolina, 2018Wind Advisories in North Carolina, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.